Alert archive / Florida / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 11, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 15, 2006, 4:49 PM EDT for Okeechobee County, Saint Lucie County, Florida. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2006, 4:49 PM EDT (20:49 UTC)
- Expired
- May 15, 2006, 5:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
Counties Okeechobee County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:00 PM EDT | HAIL 0.88 | N Okeechobee, FL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 152050
SVRMLB
FLC093-111-152145-
/O.NEW.KMLB.SV.W.0011.060515T2049Z-060515T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
449 PM EDT MON MAY 15 2006
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL OKEECHOBEE COUNTY IN FLORIDA
THIS INCLUDES THE CITY OF OKEECHOBEE
NORTHWESTERN ST. LUCIE COUNTY IN FLORIDA
* UNTIL 545 PM EDT
* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF OKEECHOBEE...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN OKEECHOBEE COUNTY AT 500 PM EDT
RURAL NORTHWESTERN ST. LUCIE COUNTY AT 510 PM EDT
RURAL NORTHERN ST. LUCIE COUNTY AT 520 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
LAT...LON 2741 8099 2722 8090 2722 8067 2755 8043
2756 8077
$$3 follow-up statements
000
WWUS52 KMLB 152105
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
505 PM EDT MON MAY 15 2006
FLC093-111-152145-
/O.CON.KMLB.SV.W.0011.000000T0000Z-060515T2145Z/
OKEECHOBEE FL-ST. LUCIE FL-
505 PM EDT MON MAY 15 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN ST. LUCIE AND CENTRAL OKEECHOBEE COUNTIES...
AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTHEAST OF COUNTRY HILLS ESTATES...OR ABOUT 10
MILES SOUTHEAST OF FORT DRUM...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN ST. LUCIE COUNTY AT 520 PM EDT
LAT...LON 2741 8099 2722 8090 2722 8067 2755 8043
2756 8077
$$000
WWUS52 KMLB 152124
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
523 PM EDT MON MAY 15 2006
FLC093-111-152145-
/O.CON.KMLB.SV.W.0011.000000T0000Z-060515T2145Z/
OKEECHOBEE FL-ST. LUCIE FL-
523 PM EDT MON MAY 15 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN ST. LUCIE AND CENTRAL OKEECHOBEE COUNTIES...
AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 17 MILES NORTHEAST OF COUNTRY HILLS ESTATES...OR ABOUT 13
MILES EAST OF FORT DRUM...MOVING NORTHEAST AT 30 MPH.
LAT...LON 2741 8099 2722 8090 2722 8067 2755 8043
2756 8077
$$000
WWUS52 KMLB 152138
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT MON MAY 15 2006
FLC093-111-152147-
/O.EXP.KMLB.SV.W.0011.000000T0000Z-060515T2145Z/
OKEECHOBEE FL-ST. LUCIE FL-
537 PM EDT MON MAY 15 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. LUCIE AND
CENTRAL OKEECHOBEE COUNTIES EXPIRES AT 545 PM EDT...
AT 537 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL
POSSIBLE FROM THUNDERSTORMS IN THE AREA. STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.
LAT...LON 2741 8099 2722 8090 2722 8067 2755 8043
2756 8077
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:50 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 15, 2:50 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 250 PM EDT MON MAY 15 2006 ...INCREASING RAIN CHANCES THROUGH TUESDAY... ...HALF INCH PLUS RAINS EXPECTED MANY AREAS... .DISCUSSION...STRONG TO SEVERE STORMS FIRING OVER NORTH AND SOUTH FLORIDA. ALTHOUGH OUR ATMOSPHERE IS GRADUALLY MOISTENING...CU FIELD FROM THIS MORNING HAS ERODED SIGNIFICANTLY AS DRIER AIR HAS MIXED DOWN TO THE SFC. SFC OBS SHOWING UPPER 50S DEWPOINTS JUST NORTH OF ORLANDO. WILL BE DIFFICULT TO GET MUCH CONVECTION OUT OF THAT THE REST OF THE DAY. CENTRAL AND SOUTHERN SECTIONS ARE MORE INTERESTING WITH DEEPER MOISTURE (HIGHER SFC DEWPOINTS) AND THE EAST COAST SEA BREEZE HAS DEVELOPED ALONG THE TREASURE COAST...AND WILL MOVE ONSHORE BREVARD COUNTY SHORTLY. LIMITING FACTOR HERE THOUGH IS CLOUD COVER REDUCING SFC HEATING. HOWEVER...OUTFLOW BOUNDARIES PROPAGATING NORTH FROM THE STORMS OVER PALM BEACH AND BROWARD MAY INITIATE STORMS OVER MARTIN AND ST LUCIE COUNTIES BY INTERACTING WITH SEA BREEZE. IN ADDITION... SHOWERS MOVING ONSHORE FROM THE GULF OF MEXICO MAY INCREASE IN COVERAGE AND INTENSITY IN BREVARD COUNTY IF THEY CAN HOLD TOGETHER AND COLLIDE WITH ECSB. TUE-WED...MASSIVE MID-LEVEL CUT-OFF CYCLONE WILL DRIFT FROM THE UPPER OHIO VALLEY TO NORTHERN NEW ENGLAND WITH TROUGH AXIS REMAINING WEST OF FLORIDA. MOISTURE WILL CONTINUE TO INCREASE AHEAD OF FRONTAL BOUNDARY...WITH PRECIPITABLE WATER VALUES LIKELY REACHING 1.6-1.8 INCHES TUESDAY. 100 KT JET MAX WILL MOVE ACROSS NORTH FLORIDA TUESDAY...PRODUCING A FAVORABLE DIVERGENCE PATTERN ALOFT...ENHANCING SYNOPTIC SCALE LIFT ACROSS CWA. HIGH RAIN CHANCES AT DAYBREAK WILL INCREASE FURTHER DURING THE MORNING/AFTERNOON AS FRONTAL BOUNDARY SINKS SOUTHWARD. WIDESPREAD ONE HALF INCH RAIN TOTALS EXPECTED WITH SOME AREAS RECEIVING AN INCH OR MORE. GIVEN LOCATION OF JET MAX AND ADVANCING BOUNDARY...SHOULD BE A SHARP PRECIP GRADIENT NEAR OR JUST NORTH OF CWA BY TUESDAY AFTERNOON AND HAVE TAPERED TUE POPS FROM 50 NORTH TO 70 CENTRAL/SOUTH. WIDESPREAD CLOUDS/RAIN SHOULD LIMIT OVERALL INSTABILITY...BUT CAN NOT RULE OUT ISOLATED STRONG STORMS... ESPECIALLY SOUTHERNMOST AREAS. BOUNDARY AND MOISTURE AXIS WILL SHIFT SOUTH OVERNIGHT TUESDAY-EARLY WEDNESDAY WITH LINGERING PRECIP ENDING ACROSS THE NORTH BY LATE TUESDAY...AND ACROSS SOUTHERNMOST COUNTIES BY EARLY WED. TEMPS AVERAGING NEAR 5 DEGREES BELOW CLIMO TUE AND TUE NIGHT AND SLIGHTLY BELOW NORMAL WED. THU-MON...AS MID-LEVEL CUT-OFF WEAKENS NEAR MAINE MID- WEEK...ANOTHER STRONG CUT-OFF WILL DROP INTO THE LONGWAVE TROUGH FROM THE GREAT LAKES AND REINFORCE PERSISTENT EAST COAST TROUGH INTO THE WEEKEND. STRONG SW GRADIENT FLOW WILL REMAIN NORTH OF THE REGION...WITH GENERAL LIGHT FLOW ACROSS CWA WITH DIURNAL SEA BREEZES. DEEP LAYER MOISTURE APPEARS INSUFFICIENT FOR PRECIP MENTION. TEMPS NEAR NORMAL MID-WEEK WILL RETURN TO ABOUT 5 DEGREES ABOVE NORMAL BY LATE IN THE WEEK. SOME HINTS OF INCREASED MOISTURE POOLING BY LATE IN THE WEEKEND. WILL LEAVE FORECAST DRY FOR NOW...BUT MAY NEED TO EVENTUALLY ADD SMALL POP FOR SUN/MON. && .MARINE...SOUTHWEST FLOW WILL INCREASE ACROSS OUTER WATERS OVERNIGHT...ESPECIALLY NORTH OF COCOA BEACH. WILL ISSUE SCEC FOR WIND FOR SHORT-LIVED OVERNIGHT WIND SURGE. NO HIGHLIGHTS REQUIRED LATER PERIODS. FRONTAL BOUNDARY WILL CROSS THE WATERS TUESDAY... PRECEDED BY WIDESPREAD SHOWERS/STORMS MOVING OFFSHORE. WEAK PRESSURE GRADIENT IN WAKE OF FEATURE EXPECTED TO KEEP WINDS BELOW 15 KT. GENERAL WEAK PRESSURE PATTERN THROUGH THE WEAK WILL ALLOW DAILY SEA BREEZE FORMATION WED-FRI. && .AVIATION...INCREASING CLOUDS AND SHRA/TSRA NEXT 24 HOURS. && .FIRE WEATHER...DRY AIRMASS REMAINS ENTRENCHED IN A SMALL AREA NORTH OF ORLANDO THIS AFTN BASED ON SFC OBS AND VIS SAT IMAGERY...BUT ITS TIME IS ABOUT UP. MOISTURE INCREASES AT ALL LEVELS OVERNIGHT AND CONTINUING TUE KEEPING RH VALUES ELEVATED TUE. EXPECT GENERAL 0.50-1.00 INCH RAINFALL TUESDAY WITH HIGHEST RAIN CHANCES AND TOTALS CENTRAL/SOUTH PORTION OF FORECAST AREA. RETURN TO DRY AIR MASS WED-FRI WITH MIN RH PERHAPS FALLING TO NEAR 35 PERCENT ACROSS THE CENTRAL FLORIDA INTERIOR. WITH WINDS EXPECTED TO REMAIN BELOW 15 MPH...NOT ENOUGH CONFIDENCE IN LOW RH DURATIONS TO ISSUE FIRE WX WATCHES YET. && .PRELIMINARY POINT TEMPS/POPS... DAB 65 82 61 83 / 30 50 20 10 MCO 64 82 63 84 / 40 60 20 10 MLB 68 82 63 83 / 50 70 30 10 VRB 64 82 63 83 / 50 70 40 10 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KELLY LONG TERM....SPRATT
Hazardous weather outlook, May 15, 11:23 AM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1123 AM EDT MON MAY 15 2006 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 160000- COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM- COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE- WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1123 AM EDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORM IMPACT... MOISTURE IS INCREASING FROM THE WEST WHICH WILL ALLOW ISOLATED LIGHTNING STORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON. ISOLATED STORMS MAY DEVELOP NORTH OF ORLANDO WHERE CUMULUS FIELD LOOKS HEALTHIER THAN ELSEWHERE. BUT SCATTERED SHOWERS MOVING ONSHORE THE FLORIDA GULF COAST BETWEEN SARASOTA AND FORT MYERS WILL SPREAD EASTWARD ACROSS OUR SOUTHERN COUNTIES. THIS ACTIVITY COULD DEVELOP INTO ISOLATED LIGHTNING STORMS ESPECIALLY AS IT INTERACTS WITH THE EAST COAST SEA BREEZE LATER THIS AFTERNOON ALONG THE TREASURE COAST. A FEW OF THESE STORMS THAT INTERACT WITH THE EAST COAST SEA BREEZE MAY BECOME STRONG... CONTAINING HAIL AND DAMAGING WINDS...INCLUDING AN ISOLATED TORNADO WHERE SUFFICIENT LOW LEVEL SHEAR MAY BE HARNESSED. ...MARINE THUNDERSTORM GUST IMPACT... ANY STORMS THAT DEVELOP OVER THE MAINLAND THIS AFTERNOON AND EARLY THIS EVENING WILL MOVE STEADILY EAST TOWARDS THE INTRACOASTAL WATERS AND OUT OVER THE OPEN ATLANTIC. STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS IN EXCESS OF 35 KNOTS AND LOCALLY ROUGH SEAS. ...FIRE WEATHER IMPACT... RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL THRESHOLDS TODAY. HOWEVER...AFTERNOON LIGHTNING MAY SPARK ADDITIONAL WILDFIRES. THE GREATEST FIRE THREAT WILL BE NEAR LAKE OKEECHOBEE AND INTO MARTIN COUNTY DUE TO THE COMBINATION OF THE DRY VEGETATION AND INCREASED CHANCE FOR LIGHTNING. SOUTHWESTERLY WINDS APPROACHING 15 MPH ACROSS THE INTERIOR COUNTIES WILL ALSO FACILITATE THE SPREAD OF ANY NEW OR EXISTING WILDFIRES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... RAIN AND STORM CHANCES WILL BE HIGHER ON TUESDAY AS A COOL FRONT PUSHES INTO CENTRAL FLORIDA. DRIER AIR WILL MOVE IN BEHIND THE FRONT WEDNESDAY WHICH MAY RESULT IN AN ELEVATED FIRE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. KELLY
In the hours before
Special weather statement, May 15, 4:18 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 418 PM EDT MON MAY 15 2006 FLZ064-152100- MARTIN- 418 PM EDT MON MAY 15 2006 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL MARTIN COUNTY... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM OVER LAKE OKEECHOBEE CAPABLE OF PRODUCING STRONG WINDS TO 60 MPH AND LARGE HAIL 19 MILES SOUTHWEST OF INDIANTOWN...MOVING NORTHEAST AT 25 MPH. IF THE STORM MAINTAINS ITS CURRENT INTENSITY...A WARNING WILL BE ISSUED AS THE STORM APPROACHES MARTIN COUNTY.
Special weather statement, May 15, 4:47 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 447 PM EDT MON MAY 15 2006 FLZ058-059-152130- OKEECHOBEE-ST. LUCIE- 447 PM EDT MON MAY 15 2006 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL CENTRAL OKEECHOBEE COUNTY...WESTERN ST. LUCIE COUNTY... AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 7 MILES NORTH OF OKEECHOBEE...MOVING NORTHEAST AT 30 MPH. OTHER STORMS WERE DEVELOPING IN WESTERN ST. LUCIE COUNTY AND MAY BECOME STRONG AS WELL. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:06 PM EDT | Red Flag Warning | MLB | Seminole, Volusia | 5 hr |
| May 15, 5:32 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 28 min |
| May 15, 5:35 PM EDT | Special Marine Warning | MLB | 85 min | |
| May 15, 6:23 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 21 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.